Heavy breakthrough bleeding
13 September, 2009
Thank you so much for your incredible service.
I have been having a very difficult time getting clean. I switched from the minipill to a regular combination pill, and after my period, I started counting my clean days, only to experience VERY heavy breakthrough bleeding for the next week (worse than any period I've ever had). Now it's gradually subsided, but every time I start counting, it comes back. It's been bright red until now, so there's no point in asking a shaila.
I finally (today) started having a pinker color show up, and I will of course send in all my underwear and bedika cloths from now on. However, I don't know what to do, as the staining is still significant and I should really be wearing a pad to avoid any embarrassing leaks: Is this allowed during the clean days?
Also, I calculated that EVEN IF I manage to go to the mikvah in 6 days, I am scheduled to get my period then: I am thinking about skipping the placebos, but that's probably not wise, given all the breakthrough bleeding. I'm also thinking about switching to a different pill, but I don't want to risk even MORE issues as I change pills again and again.
If you have any advice for me, especially regarding the white underwear and pads, I'd really appreciate it. Thank you so very much.
We are sorry to hear of your difficulties becoming tehorah.
Many women (about 30%) experience bleeding when they start a new formulation of hormonal contraception. The best advice is to stick with the current regimen for at least one more cycle, as most women improve during the second cycle, and – as you pointed out – starting a new formulation can cause a new set of difficulties. While this course of action may mean missing an entire month of intimacy this time around, it is probably better than trying yet another pill or skipping the placebo. Of course, you should check in with your physician if you are concerned about the amount of bleeding.
Wearing pads during the shivah neki'im is a matter of halachic debate. If you need to wear one to avoid leaks and embarrassment, you may do so. You should discuss with your rabbi in advance how to evaluate any stains found on pads.
Please do not hesitate to get back to us for additional information if needed. Hang in there!
This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.
For further questions or comments:
The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.
Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.